Florida, 2016

Rip Current in Florida, September 5, 2016

September 5, 2016 · NWS JAX · 1 event in 1 county or zone

Long period swells with periods 14-16 seconds and swells of 2-3 ft were reported. These seas combined with breezy onshore flow created a High Risk of Rip currents along the local coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Long period swells with periods 14-16 seconds and swells of 2-3 ft were reported. These seas combined with breezy onshore flow created a High Risk of Rip currents along the local coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 5, 12:53 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 5, 12:53 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
153 PM EDT MON SEP 5 2016

...Dry and cooler tonight...

.SHORT TERM....This afternoon through Wed...

This afternoon...Surface high pressure was strengthening
southward over SC/GA this afternoon with a much drier airmass
filtering across the local forecast area with only a few showers
across our southern Fl zones across Marion county this hour. Dew
pts were falling into the low/mid 60s and combined with dry bulb
temps in the 80s...very comfortable relative humidity was observed
in the 45-55% range. Breezy NE winds were near 15-20 mph with
gusts to 20-25 mph at times along the coast and near inland
waterways. The light precip area will continue to push south of
Marion county over the next hour or two...trailed by only a
diurnally enhanced cumulus field and dry conditions.

Tonight...Dry conditions and mild temperatures with mostly clear
skies within a few hours of sunset. Min temperatures will range in
the low/mid 60s inland to the lower 70s along the coast and St.
Johns River Basin. Elevated boundary layer winds will prevent
significant fog formation...but recent ground moisture and clear
skies could enable some shallow ground fog to form with visibility
generally in the 2-5 SM range especially across SE GA and the
Suwannee River Valley after midnight.

Tue through Wed night...Surface high pressure will center over
south GA Tue then the ridge center will shift offshore over the
local Atlantic waters through Wed. Aloft the local area will
remain between a ridge across the MS river valley and a trough
axis offshore of the SE Atlantic seaboard. This pattern will bring
mostly dry conditions and subsidence over the local area.
Advertised a low chance of showers or tstorm across our SE FL
zones Wed aftn/evening where some moisture and destabilization may
coincide as an upper level cut-off low forms within the trough
axis offshore and retrogrades across the south FL peninsula.

Temperatures will be mild with lower humidity. High temps will
range near normal in the mid 80s to near 90 well inland. Min
temperatures will range in the mid/upper 60s inland due to drier
airmass in place to the lower 70s along the river basin/coast.

.LONG TERM...Thu through Mon...

Thu-Sat...The Bermuda surface ridge axis will extend across
coastal GA/SC which will maintain onshore easterly low level flow
across NE FL. This pattern will continue mostly dry conditions
across SE GA and low chances of coastal showers to NE FL...moving
inland during the day and expanding in coverage toward the I-75
corridor into the afternoon with a low chance of thunderstorms
under a dominant east coast sea breeze. Aloft mid level high
pressure will dominant over the central Atlantic seaboard with
fairly warm temperatures of -4 to -5 deg C which will favor near
to slightly above normal temperatures.

Sun-Mon...Stacked ridging north of the local area weakens as a
TUTT and low level inverted trough axis retrogrades towards the
Florida Atlantic coast. This gradually pattern shift will increase
moisture farther northward over our SE GA zones and maintain
elevated moisture across NE FL with a continuation of onshore
flow...shifting a bit more ESE as the surface ridge axis lifts
northward. Expect a dominant east coast sea breeze convective
regime with activity pressing inland toward the west coast into
the afternoon/evening. A better chance of stronger storms this
period as mid level temperatures around 500 mb cool into the -7 to
-8 deg C range as the TUTT approaches from the east. Near normal
temperatures expected.

Persistent onshore flow could bring an elevated rip current risk
in the extended period.

&&

.AVIATION...

Prevailing VFR conditions. Breezy NE winds through early this
evening will gust near 20-25 kts at times then magnitudes decrease
this evening and overnight below 10 kts.

&&

.MARINE...

Surface high pressure will build over the SE Atlantic seaboard
through Tue with NE winds 15-20 kts over the local water and
combined seas 4-6 ft this evening...gradually decreasing tonight
and Tue. Could see lingering 6 ft seas over the outer waters
tonight and Tue which would warrant an extenuation of the Small
Craft Exercise Caution headline.

The ridge center will build offshore of the local coast Wed
through Thu with further decrease in onshore flow and subsiding
seas. Fri the ridge will axis will lift north of the local waters
with local flow becoming more ESE into the weekend as a broad
trough of low pressure tracks west toward the Bahamas and Florida
Atlantic coast with an increase in shower and tstorm activity
expected.

Rip Currents: High risk today. Moderate to high risk Tuesday.

&&

.HYDROLOGY...

The St. Mary's river at Macclenny crested this morning at 13.79
ft between 6 and 7 am. A gradually fall is expected through the
upcoming week with the river remaining above minor flood stage
through the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  89  65  91 /   0   0   0  10
SSI  71  85  72  87 /   0   0   0   0
JAX  68  87  67  88 /   0   0   0  10
SGJ  73  84  73  85 /   0  10   0  10
GNV  66  89  67  90 /   0   0   0  10
OCF  67  89  68  89 /   0   0   0  10

&&

.JAX Watches/Warnings/Advisories...
FL...High Rip Current Risk through late tonight for Coastal Duval-
     Coastal Nassau-Flagler-St. Johns.

GA...High Rip Current Risk through late tonight for Coastal Camden-
     Coastal Glynn.

AM...None.
&&

Enyedi/Nelson/Walker
Hazardous weather outlook, Sep 5, 1:08 PM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
208 PM EDT MON SEP 5 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-061815-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
208 PM EDT MON SEP 5 2016

...HIGH RISK OF RIP CURRENTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

BREEZY NORTHEAST WINDS AND LONG PERIOD SWELLS WILL RESULT IN A
HIGH RISK OF DANGEROUS RIP CURRENTS.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE ST MARYS RIVER NEAR
MACCLENNY FOR MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN ELEVATED RIP CURRENT RISK IS EXPECTED THROUGH THE WEEK DUE TO
PERSISTENT ONSHORE FLOW.

MINOR RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE ST. MARYS
RIVER NEAR MACCLENNY THROUGH THE END OF THE WORK WEEK.

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Duval

When
September 5, 2:20 PM EST
Where
Coastal Duval forecast zone
Reported by
Lifeguard
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

A few rip current rescues occurred at Jacksonville Beach. A 4 ft surf with strong north to south longshore currents were reported with choppy water conditions.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658145.